Protease Inhibitors Linked to Cognitive Decline: What Do We Know and What Can We Do?
Any discussions of cognitive decline associated with HIV always catch my attention. As a person living with HIV for at least thirty years, I am sensitive to any lapses in memory, issues with balance or fine motor control and mood irregularities. Inevitably, I wonder whether they are somehow related to HIV or my medications.
While we have long known that the HIV virus is neurotoxic, new studies indicate that HIV medications, specifically protease inhibitors, may play a larger role in cognitive decline than previously suspected. While still under study, it seems that increased levels of BACE1, an enzyme that damages the amyloid precursor protein (APP), produces beta amyloid, which in turn damages neurons (amyloid plaques also play a role in Alzheimer's). This research was done with macaque monkeys using Norvir (ritonavir) and Invirase (saquinavir). Earlier studies found similar results with Kaletra (lopinavir/ritonavir).
Before the advent of combination antiretroviral therapy, neurological complications due to HIV/AIDS were among the most frightening consequences of infection, especially HIV-associated dementia (HAD). Those of us who survived the 1980s and mid-'90s recall friends withdrawing into a world of confusion and despair. The introduction of combined antiretroviral therapy in the 1990s ultimately reduced the prevalence of HIV-associated dementia by 40-50%. Once the devastation of HIV-related dementia receded, it seemed that neurocognitive complications, now known as HAND (HIV-related neurocognitive disorders) were a minor annoyance, and most hoped that even HAND would abate with combination therapy.
But, despite combination therapy, HIV-related neurocognitive problems persist. In one study, 33% of people living with HIV had asymptomatic cognitive impairment, 12% had mild neurocognitive disorder, but only 2% were diagnosed with HIV-associated dementia. Risk factors for the progression of neurocognitive disorder remain unclear but the CD4-cell nadir along with other factors such as age, education status, HCV coinfection, and severity of HIV infection appear to be significant risks of cognitive impairment.
Discerning symptoms of HAND from those of aging, medication and other factors is difficult. Clinical presentations can manifest as 1) affective impairment such as irritability, mania, depression or even psychosis; 2) behavioral concerns such as slowed speech, personality changes and social withdrawal; 3) cognitive symptoms such as misplacing things, difficulty with complex tasks, mental slowing and impaired word-finding; and 4) motor impairments such as dropping things, unsteady gait and poor handwriting.
It is well known that the CD4 nadir (low-point) increases one's risk of HAND, even after viral levels have been suppressed, but other causes remain elusive. Because there is no known biomarker for HAND, pharmaceutical research has been limited. Scientists are pursuing a number of avenues to determine the mechanisms of HAND and identify the actual role played by medications such as Norvir. Avenues of research include: determining whether combination antiretroviral therapy is adequately reaching the brain; irregularities in cellular genetics or other mechanisms such as a disruption in glutamate homeostasis. A recent study of HIV-positive people, for example, found increased levels of glutamate in cerebrospinal fluid in those persons who also exhibited symptoms of HAND.
Given the fact that HIV-related neurocognitive complications can be so difficult to diagnose (in the absence of a biomarker -- at least yet), and that the best course of treatment is adherence to antiretroviral medications and maintenance of an undetectable viral load, people living with HIV/AIDS, especially aging, long-term survivors, are left to wonder what else can be done to preserve their cognitive functions.
My suggestion is to actively address the risk factors that accompany HAND and that can increase the likelihood of its onset and severity. They are:
- Advanced age: Admittedly there is not much to be done about advancing age (except, for those of us living with HIV/AIDS, to celebrate!). Studies confirm that risk for HAND goes up with age. One study in Hawaii found that people living with HIV over age 50 were nearly twice as likely to have symptoms of HAND. The sense of inevitability about this can be discouraging, so I try and focus my attention on the risk factors that follow.
- Alcohol and substance use: It is known that the use of mood-altering chemicals has a deleterious effect on cognition and increases the risk of HAND. Many physicians state that it is safe for a person living with HIV to have one drink of alcohol per day, but neither this nor the effects of medical marijuana on HAND have been studied. It is known that methamphetamine, currently reaching worldwide epidemic levels among both heterosexuals and homosexuals, has a direct and perhaps persistent impact on cognitive functioning among persons living with HIV.
- Hepatitis C (HCV) coinfection: This is known to cause many physiological complications, as well as neuropsychiatric complications. A meta-analysis of HIV/HCV coinfected persons revealed that most had a higher level of cognitive impairment (than patients with HIV only), were more likely to have impaired information processing speed, and had a significantly lower global neurocognitive deficit score. Because of the limited number of studies on the neurocognitive impact of HIV/HCV coinfection, future research is necessary to obtain conclusive findings.
- Cognitive reserve: This describes the brain's ability to be resilient in the face of neurological injury -- in effect, the way the brain optimizes use of its damaged resources. One measure of cognitive reserve correlates to education level. In the MACS study, cognitive impairment was observed in 38% of HIV-positive participants with no more than a high-school education, but in less than 17% of HIV-positive participants with additional education. This affirms what we continue to discover: Our brains need to be interested and engaged. HIV can often result in isolation, loss of occupation and fewer interests. People living with HIV need to be actively involved in meaningful activities, including social connection, to keep their brains fully absorbed in life.
There are ways to minimize the cognitive risks that come with HIV. One is to review your medications with your physician, including the possibility of changing to a less toxic protease inhibitor (for example Norvir to Tybost [cobicistat]) and carefully assessing your risk factors. At least for today, maintaining an undetectable viral load and minimizing those risks are the best strategy we have to keep HAND at bay.